16-Year-Old Girl Develops Vulvar Ulcers After Pfizer Vaccine, Doctors Say ‘Novel’ Side Effect Warrants Further Study

A case report published Oct. 25 in the Journal of Pediatric and Adolescent Gynecology highlights a new potential novel side effect of Pfizer’s COVID vaccine that doctors say warrant further investigation.

“This is the first case report to describe a potential relationship between the development of vulvar aphthous ulcers and COVID vaccination, the authors wrote.

According to the report, a 16-year-old non-sexually active female presented to the pediatric gynecology clinic with vaginal pain six days after receiving her second dose of Pfizer’s COVID vaccine.

Within 24 hours of receiving the vaccine, the girl developed fever, fatigue, myalgias and “sores” in her vaginal area. Over the next two days, right-sided lesions in her vaginal area coalesced and became more painful.

The teen went to the urgent care with a fever of 105 degrees where she was diagnosed with a Bartholin gland abscess and prescribed amoxicillin-clavulanate.

Despite antibiotic therapy, her symptoms continued to worsen, prompting her to return to the clinic two days later. At this point, the lesions were covered in exudate with a necrotic, ring-like border, and an assessment for Lipschütz ulcers was recommended, the report states.

According to UpToDate, Lipschütz ulcers are acute genital ulcerations that are an uncommon, self-limited, nonsexually transmitted condition characterized by the rapid onset of painful, necrotic ulcerations of the vulva or lower vagina. It typically occurs in sexually inactive adolescent girls or young women and may be preceded by influenza-like symptoms.

Vulvar aphthous ulcers are a rare type of genital lesion most common in non-sexually active adolescents and typically associated with viral infections, including Epstein-Barr virus (EBV).

In the gynecology clinic, the patient’s lesions were exquisitely painful, resulting in difficulty with urination, defecation and walking. She had no respiratory symptoms and no history of COVID exposure.

According to the report:

“Clinical history and genital examination findings were consistent with vulvar aphthous ulcers in association with influenza-like symptoms following Pfizer BioNTech (BNT162b2) COVID-19 vaccination. Our patient had typical clinical features of aphthous ulcer including an influenza-like prodrome and characteristic dermatologic manifestations which occurred after receiving the Pfizer COVID vaccine.”

The patient had a history of recurrent oral ulcerations, but no previous history of genital ulcerations. She denied any sexual history. The patient did have a  previous medical history of EBV, which could potentially contribute to the presentation of the adverse event, the authors said.

According to the report, the girl’s case was submitted to the Centers for Disease Control and Prevention’s (CDC) Vaccine Adverse Event Reporting System (VAERS) “due to the temporal relationship with COVID vaccine administration.”

Since 1980, approximately 80% of the 164 cases of genital ulceration reported to VAERS have been associated with COVID vaccines. For the remaining 14 vaccines, only 31 cases have been reported, the authors noted.

There have been two known cases of vulvar aphthous ulcers following SARS-CoV-2 infection — one in an adolescent and another in a 41-year-old woman.

“A review of the VAERS, reveals 368 cases of oral aphthous ulcer and 126 cases of either genital, vaginal, vulval or vulvovaginal ulceration associated with COVID-19 vaccination,” the authors wrote. “Of those involving the genitalia, 83 cases were associated with the Pfizer BioNTech (BNT162b2) vaccine.”

According to the report, vulvar aphthous ulcers are thought to be precipitated by physiologic stress from a variety of insults, including viral infections. EBV is the common virus associated with vulvar aphthous ulcers.

However, in many patients, there is no evidence of recent infection leading many to hypothesize that EBV infection alone cannot explain the majority of vulvar aphthous ulcer cases, the authors wrote.

In summary, this case highlights a potential novel association between Pfizer’s COVID vaccine and vulvar aphthous ulcer, the authors wrote. “Our goal is to add to the literature a report of a seemingly rare, but not insignificant complication” of Pfizer’s COVID vaccine, according to the authors.

“This case suggests that vulvar aphthous ulcers may be precipitated by vaccination, however, further research is required to establish a causal relationship.

One proposed mechanism for study is to investigate how the immune system’s response to vaccination recapitulates the pro-inflammatory response associated with vulvar aphthous ulcers secondary to viral illness,” the authors concluded.

The post 16-Year-Old Girl Develops Vulvar Ulcers After Pfizer Vaccine, Doctors Say ‘Novel’ Side Effect Warrants Further Study appeared first on Children’s Health Defense.

Share DeepPol